Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 76, NWS Omaha, NE

June 3, 2008Cedar County, Knox County, Pierce County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 3, 2008, 1:39 AM CDT for Cedar County, Knox County, Pierce County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2008, 1:39 AM CDT (06:39 UTC)
Expired
Jun 3, 2008, 2:15 AM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Cedar County, NE, Knox County, NE, Pierce County, NE

The radar

The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:24 PM CDT, 10 hours 15 minutes earlier.

Area forecast discussion, Jun 2, 3:24 PM CDT, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
324 PM CDT MON JUN 2 2008

.DISCUSSION...
CONVECTION IS CREATING A MURKY PICTURE ACROSS THE REGION TODAY.
SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES UPPER TROUGH DIGGING
INTO THE WRN US...WITH LOW CENTERED IN WA...AND BROAD UPPER RIDGE
ACROSS THE CENTRLA US.  SEVERAL WAVES WERE EVIDENT IN THE
FOW...INCLUDING ONE IN CTRL NEB/KS ASSOCIATED WITH MRNG CONVECTION
AS WELL AS WAVE IN WRN MN/ERN SD AND WEAK WAVE APPARENT IN NM.
UPPER-LEVEL JET STREAK WAS NOTEDIN ERN ID/NWRN WY...WITH STRONG JET
ALSO PUNCHING ASHORE IN PAC NW IN WAKE OF DIGGING UPPER LOW.  850MB
LOW WAS CENTERED IN CO...WITH WARM FRONT EXTENDING EWD THROUGH KS
INTO SRN MO.  16C DEWPOINTS HAD POOLED ALONG THE FRONT...BUT
MOISTURE TONGUE EXTENDED NWD INTO WRN NEB/ERN SD...WITH 50KT
LOW-LEVEL JET ON WARM SIDE OF FRONT.  SURFACE FEATURES AT 19Z WERE
MUDDLED DUE TO CONVECTIVE OUTFLOW.  SURFACE LOW WAS CENTERED IN SERN
CO/OK PANDHANDLE/SWRN KS...WITH WARM FRONT ACROSS SRN KS INTO SRN
MO.  A WEAK REMNANT BDRY COULD BE DRAWN IN ERN NEB FRM BETWEEN
KONL/KYKN TO NEAR KAFK. VIS SATELLITE IMAGERY INDICATED CU FIELD
ALONG THE REMNANT BDRY IN SERN NEB AS WELL AS IN NRN NEB...WITH
CLOUD COVER IN CTRL NEB/NERN KS BEHIND MORNING MCS.

FORECAST FOCUS IS ON PRECIP/CONVECTIVE CHANCES TNGT AND
TOMORROW...THEN WED THROUGH THURS NT.  NEAR-TERM FORECAST IS LOWER
CONFIDENCE THAN USUAL AS MODELS ARE HAVING A TOUGH TIME REPRESENTING
CURRENT CONDITIONS AND HAVE CONVECTIVE FEEDBACK ISSUES...AND SFC
FEATURES HAVE BEEN CONTAMINATED BY CONVECTIVE OUTFLOW AND LINGERING
CLOUDS.  THINK CONVECTION WILL BE ABLE TO INITIATE NEAR WRN KS/NERN
CO CLOSER TO THE SFC LOW WITH SHORTWAVE EJECTING OUT AHEAD OF SWRN
LOW...THEN DEVELOP INTO MCS AS LOW-LEVEL JET IMPINGES LATER TNGT.
BELIEVE MCS WOULD FOLLOW 850MB BDRY ACROSS KS INTO SERN NEB/SRN IA.
IN ADDITION...TSRA CURRENTLY DEVELOPING IN WRN SD MAY ALSO BRUSH CWA
TNGT.  LACK OF CONFIDENCE IN TRACK OF MCS HAS HELD BACK POPS.  WITH
MOISTURE-RICK ENVIRONMENT...WILL NEED TO KEEP A CLOSE EYE ON THE
TRACK OF HEAVIEST PRECIP...BUT WILL HOLD OFF ON ANY FLOOD/FLASH
FLOOD HEADLINES UNTIL CONFIDENCE IMPROVES.  WILL BE ENOUGH SHEAR AND
MUCAPE FOR SEVERE THREAT WITH MCS TONIGHT AS WELL...BUT AGAIN...LACK
OF CONFIDENCE IN TRACK WILL PRECLUDE NARROWING DOWN LOCATIONS MOST
AT RISK.

AFTER MCS EXITS THE AREA TMRW MRNG...EXPECT TO SEE AT LEAST A SHORT
PERIOD OF PRECIP-FREE CONDITIONS AGAIN.  HAVE HELD ONTO SCHC POPS
FOR MUCH OF TUES/EARLY WED AS LITTLE TRIGGER WILL BE NEEDED TO
PRODUCE AT LEAST ISOLATED TSRA GIVEN SFC LOW JUST TO THE SW AND
850MB FRONT IN THE VICINITY /LIKELY ACROSS NRN KS/...AS WELL AS
POTENTIAL FOR WEAK SHORTWAVES TO MOVE THROUGH THE SWLY FLOW.  BETTER
CHANCE FOR PRECIP ARRIVES ON WED AFTN THOUGH...AS SFC WARM FRONT
LIFTS INTO NEB/IA WITH STRONGER SHORTWAVE PUSHING NEWD OUT OF WRN
LOW.  STRONG LOW-LEVEL JET SHOULD BRING MOISTURE-RICH FLOW TO THE
REGION...AND EXPECT AMPLE DESTABILIZATION IN THE WARM SECTOR AS WELL
AS STRONG 0-6KM BULK SHEAR AND ENHANCED LOW-LEVEL SHEAR
/PARTICULARLY NEAR THE BDRY/...WITH CONVECTION LINGERING INTO THE
OVERNIGHT HRS.  SHOULD SEE CONVECTIVE DEVELOPMENT AGAIN ON THURS AS
SFC COLD FRONT APPROACHES ERN NEB.  MODELS INDICATE SFC LOW
REDEVELOPING SWWD ON WED NT/THURS MRNG...WHICH WOULD STALL THE SFC
FRONT.  MAIN UPPER LOW THEN EJECTS OUT OF THE W ACROSS THE PLAINS ON
LATE THURS/FRI...DRAGGING THE COLD FRONT TOWARD THE MS VALLEY WITH
IT.  EXPECT TSRA ALONG THE FRONT ON THURS AS WELL...WITH POTENTIAL
FOR SEVERE TSRA AGAIN ON THURS/THURS NT.

IN WAKE OF EJECTING UPPER LOW...SWLY UPPER LEVEL FLOW BECOMES
REESTABLISHED AS TROUGH AGAIN DIGS TO THE W.  EXPECT A DAY OR TWO
PERIOD WITH LITTLE PRECIP AS SFC RIDGE PASSES ACROSS THE AREA...BUT
ONLY A BRIEF BREAK BEFORE ACTIVE PATTERN AGAIN ENSUES BY THE END OF
THE WEEKEND INTO EARLY NEXT WEEK.  HAVE KEPT TEMPS WELL ABOVE CLIMO
FOR NEXT WKND WITH STRONG SWLY FLOW ALOFT AND STRONG WARM/MOIST AIR
ADVECTION AT LOW/MID LEVELS.  CONSIDERABLE MODEL DISCREPANCY EXISTS
IN THE LONG TERM PERIODS...THUS HAVE JUST SCHC POPS SUN/MON WITH
INDICATIONS OF A FRONTAL PASSAGE.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 03/18Z.

ALTHOUGH THUNDERSTORMS MAY DEVELOP IN THE PLAINS... ATTEMPTING TO
SPECIFY THE TIMING OF ANY THUNDERSTORM ACTIVITY AT ANY TAF SITE IS
EXPECIALLY DIFFICULT WITH THIS FORECAST DUE TO A LACK OF CONFIDENCE
IN THE STORM INITIATION AND TRACKS. HOWEVER...THE MORE LIKELY
SCENARIO WOULD BE FOR CONVECTIVE DEVELOPMENT WELL TO THE WEST OF
THE TAF SITES THIS AFTERNOON AND EVENING...THEN EVOLVING INTO A
MCS WHICH WILL MOVE EAST LATE TONIGHT. THE AFFECTS OF THIS
POTENTIAL MCS WOULD BE THUNDERSTORM ACTIVITY AS WELL AS POST-MCS
IFR CONDITIONS WITH LOWER CIGS AND LOWER VSBYS IN STRATUS AND
POSSIBLY FOG. OTHERWISE VFR CONDITIONS EXPECTED PRIOR TO ANY
CONVECTIVE ACTIVITY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/NIETFELD
Hazardous weather outlook, Jun 2, 5:10 PM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT MON JUN 2 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
510 PM CDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA. AT
THIS POINT...IT APPEARS SEVERE THUNDERSTORMS WILL BE MORE FAVORABLE
TONIGHT IN AREAS ALONG AND SOUTH OF INTERSTATE 80...WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. OTHERWISE...SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE TUESDAY THROUGH THURSDAY NIGHT...
WITH SEVERE STORMS POSSIBLE WEDNESDAY AFTERNOON AND EVENING...THEN
AGAIN THURSDAY AND THURSDAY NIGHT.

AS OF NOW...THURSDAY APPEARS TO HAVE THE POTENTIAL FOR WIDESPREAD
SEVERE WEATHER WHEN A COLD FRONT DROPS SOUTHWARD INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

DEE

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:19 AM CDTSevere Thunderstorm WarningOAXCedar, Knox26 min
Jun 3, 2:15 AM CDTSevere Thunderstorm WarningOAXCedar, Wayne31 min
Jun 3, 3:18 AM CDTSevere Thunderstorm WarningOAXBurt, Thurston42 min
Jun 3, 4:26 AM CDTSevere Thunderstorm WarningOAXButler, Saline, Seward49 min
Jun 3, 4:59 AM CDTSevere Thunderstorm WarningOAXLancaster46 min
Jun 3, 5:23 AM CDTSevere Thunderstorm WarningOAXOtoe52 min
Jun 3, 5:54 AM CDTSevere Thunderstorm WarningOAXCass, Otoe51 min
Jun 3, 6:04 AM CDTFlash Flood WarningOAXCass, Otoe105 min
Jun 3, 3:57 AM CDTSevere Thunderstorm WarningOAXHarrison, Monona33 min
Jun 3, 4:07 AM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby23 min
Jun 3, 4:23 AM CDTSevere Thunderstorm WarningOAXHarrison, Shelby37 min
Jun 3, 6:08 AM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page52 min
Jun 3, 6:09 PM CDTSevere Thunderstorm WarningOAXPage51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.